I have been blaming the wrong med.
For so many years I have been feeling dead inside, I have this inertia, I can't get myself to do things- and I write it off as my mood disorder or my Zyprexa. But really, I know when it started- 12 years ago when my meds were changed and I was put back on Zyprexa and started on Effexor, after my overdose.
I complained about the numbness, etc., to my doctor- who put me on Adderall, which seemed to help. Until I had to stop taking it due to tachycardia. And by then I was never sure what was causing what, and what was just dysthymia. But I found myself not caring about things. I showed up to class late, and didn't get papers in on time. Normally I procrastinate- but the anxiety gets me going in the end. It no longer did. I remember that when the med change happened.
It takes a superhuman effort to get things done. And there are days I just don't think it is worth it. But today I had a glimpse that it might not have to be this way.
So I had cut my Effexor down to 300mg from 450mg. And then today I had to get fasting blood work done. I overslept, I was running late, so I didn't get a chance to pack my AM meds. I told myself, this will be an experiment to see what happens on even less Effexor. I had taken 150mg the night before, and was missing my morning 150mg.
Well, aside from chills and headaches and brain zaps- around late afternoon I started feeling very alive! Like I can't remember the last time I felt this alive unless something amazing was going on. I can't remember feeling this alive with just daily life. I could even do my notes at work without supreme effort.
And I started to remember what happened to me when I made the med change- and how much harder it was to finish up grad school on effexor instead of parnate, with all of my inertia. It was the Effexor all along- and not the Zyprexa. I've been blaming the wrong med. I'm not saying Zyprexa is blameless, but I think the Effexor is worse.
And the effect started at a really low dose- way before I got up to the high doses. So going lower is not the answer. I have to get off of it. Maybe everything else that I am on will have enough of an antidepressant effect that I won't need one. I am hoping. It is scary, though- the two times doctors have tried to manage my depressions without antidepressants it has been a disaster. But maybe Provigil can be my antidepressant.
So I am now down to 150mg at night. I hope I can stick to this and not have too much withdrawal. To go lower I really have to wait until I see my psychiatrist and get smaller pills- I don't have the courage to go from 150mg to nothing. Although I could open the capsules.
I am also taking Provigil, Lithium, and Zonegran- which all increase serotonin, so I think that is helping with withdrawal.
It is going to be an interesting visit with my psychiatrist next month.